MAUDE Adverse Event Report: ANIKA MONOVISC; SODIUM HYALURONATE FOR INTRA ARTICULATE INJECTION

ANIKA MONOVISC; SODIUM HYALURONATE FOR INTRA ARTICULATE INJECTION
Catalog Number 690016
Medical Device Problem Codes Fracture (1260); Mechanical Jam (2983)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/25/2025
Type of Reportable Event Malfunction
Event or Problem Description
This report is being submitted in pursuant to the provisions of 21 cfr, part 803.This report does not reflect a conclusion by anika or its employees that the report constitutes an admission that the device, anika, or its employees caused or contributed to a potential patient event documented on this report.On 25march2025 medwatch (mw5167646) was received by anika.It was reported that when pressing down on the monovisc syringe plunger, one of the barrel finger flanges broke off during the knee injection on a patient of unknown age and demographic.The hcp attempted to draw back on the plunger after experiencing resistance with the initial attempt at delivery of the syringe contents.The hcp used a 22-gauge 3.5-inch syringe.There was no defect with the device or packaging observed prior to the use of the device.There was no negative patient or user impact reported.
 
Additional Manufacturer Narrative
This case is still under investigation.A supplemental report will be submitted upon receipt of new and relevant information or upon completion of the investigation by the manufacturing plant.
 
Additional Manufacturer Narrative
This case is still under investigation.A supplemental report will be submitted upon receipt of new and relevant information or upon completion of the investigation by the manufacturing plant.Supplemental report: the reported event is confirmed based on analysis of retention inventory of the same lot.The batch record was reviewed and there was no nonconformances related to the reported event.The lot was manufactured and released to applicable procedures and specifications.The actual sample was not returned for analysis.On all 12 samples the product was easily delivered using a 18-20-gauge needle.However significant resistance was encountered when testing the delivery using a 22-gauge needle.The ifu was reviewed: warnings, temperature storage, handling precautions, and general device-specific information are sufficiently documented in the ifu.Under directions for use: "remove the protective rubber cap on the tip of the syringe and securely attach a small gauge needle (18-20 gauge) to the tip.Twist the tip cap before pulling it off, as this will minimize product leakage." is documented.A three-year retrospective review of all nonconformances was performed.There was no nonconformances related to the reported event.A three-year retrospective review of all retention inspection reports was performed.There was no nonconformances related to the reported event.A review of the most recent stability study report was performed.The conclusion of the report states that the product met all required specifications.The cause the reported event was traced to use error; the user reported using a 22 gauge needle which is not recommended per the ifu.A supplemental report will be submitted upon receipt of new and relevant information.This case will be monitored and trended for future analysis.
 
Event or Problem Description
This report is being submitted in pursuant to the provisions of 21 cfr, part 803.This report does not reflect a conclusion by anika or its employees that the report constitutes an admission that the device, anika, or its employees caused or contributed to a potential patient event documented on this report.On march 25, 2025, medwatch (mw5167646) was received by anika.It was reported that when pressing down on the monovisc syringe plunger, one of the barrel finger flanges broke off during the knee injection on a patient of unknown age and demographic.The hcp attempted to draw back on the plunger after experiencing resistance with the initial attempt at delivery of the syringe contents.The hcp used a 22-gauge 3.5-inch syringe.There was no defect with the device or packaging observed prior to the use of the device.There was no negative patient or user impact reported.
 
Event or Problem Description
 
Additional Manufacturer Narrative
This case is still under investigation.A supplemental report will be submitted upon receipt of new and relevant information or upon completion of the investigation by the manufacturing plant.Supplemental report: the reported event is confirmed based on analysis of retention inventory of the same lot.The batch record was reviewed and there was no nonconformances related to the reported event.The lot was manufactured and released to applicable procedures and specifications.The actual sample was not returned for analysis.On all 12 samples the product was easily delivered using a 18-20-gauge needle.However significant resistance was encountered when testing the delivery using a 22-gauge needle.The ifu was reviewed: warnings, temperature storage, handling precautions, and general device-specific information are sufficiently documented in the ifu.Under directions for use: "remove the protective rubber cap on the tip of the syringe and securely attach a small gauge needle (18-20 gauge) to the tip.Twist the tip cap before pulling it off, as this will minimize product leakage." is documented.A three-year retrospective review of all nonconformances was performed.There was no nonconformances related to the reported event.A three-year retrospective review of all retention inspection reports was performed.There was no nonconformances related to the reported event.A review of the most recent stability study report was performed.The conclusion of the report states that the product met all required specifications.The cause the reported event was traced to use error; the user reported using a 22 gauge needle which is not recommended per the ifu.A supplemental report will be submitted upon receipt of new and relevant information.This case will be monitored and trended for future analysis.Supplemental report: an additional 10 retain samples were pulled for the reported lot.The extrusion force was tested across the 18-gauge, 20-gauge, and 21-gauge needles.It was observed that the five 18-gauge needle samples were around 8lbf, three 20 gauge-needle samples were around 14lbf, and the two 21-gauge needle samples were around 17-18lbf.The physician used a needle size (22-gauge) outside the recommended gauge needle size range (18 to 20-gauge) according to the eifu for monovisc usa (gmp-artwork-0455).The 22-gauge needle was difficult to inject, but the 18-gauge was easy to inject.This case will monitored and trended for future analysis.A supplemental report will be submitted upon receipt of new and relevant information.

Brand Name
MONOVISC
Common Device Name
SODIUM HYALURONATE FOR INTRA ARTICULATE INJECTION
Manufacturer (Section D)
ANIKA
32 wiggins avenue
bedford MA 01730
Manufacturer Contact
keith kelly
32 wiggins avenue
bedford, MA 01730
MDR Report Key21785410
Report Number3007093114-2025-00005
Device Sequence Number18311751
Product Code MOZ
UDI-Device Identifier00817337000104
UDI-Public00817337000104
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/09/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number690016
Device Lot Number0000011005
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/25/2025
Supplement Date Received by Manufacturer04/16/2025
05/09/2025
Initial Report FDA Received Date04/07/2025
Supplement Report FDA Received Date04/16/2025
05/09/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured05/22/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown